Electronic Cigarettes and Liquid Nicotine Poisoning
*Toxicology Fellow, UTSW
**Professor of Emergency Medicine / Toxicology, UTSW
A 3 year-old boy is found by his parents with an open container of liquid nicotine, which his dad uses to refill his electronic cigarette. The toddler had just drunk some and the rest of the solution is spilled over his clothes and skin. The child soon becomes agitated and has vomiting, pallor, and tremor. He then has a generalized tonic clonic seizure. He is brought to the ED by ambulance. What would you do?
What are e-cigarettes?
Electronic cigarettes, also known as e-cigarettes (e-cigs) or electronic nicotine delivery systems (ENDS) are battery-powered devices that heat a liquid solution of nicotine, or e-liquid. An e-cigarette contains a cartridge that is either disposable or refillable. This cartridge contains the liquid nicotine that is heated and vaporized, and inhaling this vapor is called “vaping.” E-cigarettes were first developed in China in 2003 and rapidly became very popular throughout Asia and Europe. They have become popular in the USA since first being marketed in 2007. E-cigs have become popular as reportedly safer alternatives to smoking. They do not expose smokers to some of the dangerous product of pyrolysis. There is no smoke produced; only vapor, which is more acceptable to those around the smoker. The use of these devices is often allowed in places where smoking is prohibited. In the past, e-cigs were also marketed as smoking cessation aids. Currently, there is no evidence that e-cigarettes are effective methods to quit smoking.20
There have been recent concerns about other chemicals in the e-liquid, besides nicotine. The vapor contents include cytotoxic substances; acrolein, acetaldehyde, and formaldehyde.7,8 Although found in small concentrations, the potential chronic effects of inhaling these is unknown. Propylene glycol and glycerin are also in e-cigs as moisturizers. There are reports of these agents causing slight irritation when inhaled.3,9
Nicotine is an agonist at the nicotinic acetylcholine receptors. Acute nicotine poisoning has a biphasic pattern. The early clinical phase is characterized by excessive stimulation, resulting in nausea, vomiting, pallor, abdominal pain, salivation, bronchorrhea, tachypnea, hypertension, tachycardia, miosis, ataxia, tremor, fasciculations, and seizures. The delayed phase consists of central nervous system and respiratory depression, dyspnea, bradycardia, hypotension, shock, mydriasis, weakness, muscle paralysis, and coma.13 There are few reports of fatal cases after exposure to nicotine-containing products and plants by several routes.11,15 To this date, there are no reports of deaths from accidental liquid nicotine exposure.
The management of acute nicotine poisoning is mainly supportive. Decontamination by washing the skin and removing clothes is appropriate for dermal exposures. Benzodiazepines are used for seizures. Intubation might be needed for those with muscle weakness or ventilatory failure. Atropine can be used for symptomatic bradycardia.
Why are they dangerous?
Exposure to the nicotine solutions may be dangerous because they may be highly concentrated, with concentrations ranging from 6 to 100 mg/ml.18 The lethal dose of nicotine is uncertain but the oral LD50 is 6.5–13 mg/kg in dogs.12 Based on this LD50, the ingestion of only a few milliliters of some of the preparations could be toxic. In children, doses as low as 0.1 mg/kg can cause toxicity. For comparison, one cigarette has about 20-30 mg of nicotine, and historically, ingestion of one cigarette has caused clinical toxicity in a child. The volumes available for sale may be as large as 1 liter, compounding on the potential for significant morbidity.
The product packaging also yields potential problems. E-cigarettes are not subject to regulation by the FDA; therefore, there is no requirement for childproof packaging. Colorful packaging and attractive flavorings both make these solutions target for children. There is no current requirement to do any labeling regarding the dangers of these liquid solutions. Many people are not aware of the potential risk of toxicity if the liquid nicotine is ingested or absorbed through the skin, especially small children who can be exposed to these products at home. Many of these containers are left accessible and unattended, where small children can easily obtain them.
Another serious concern is the intentional use and abuse of e-cigs by older children and teenagers. The CDC reports that the percentage of U.S middle and high school students who use e-cigs more than doubled from 2011 to 2012. The percentage of high school students who reported ever using an e-cigarette rose from 4.7% in 2011 to 10% in 2012. Recently, a bill that prohibits advertisement, promotion, or marketing of electronic cigarettes to children under the age of 18 was approved.23 Although the sales of cigarettes have stayed relatively flat in the past years, the sales of e-cigarettes are growing.22
Little is known about the impact of exposure on overall public health. Poison Center calls have experienced a surge in the past year, averaging 200 calls per day in early 2014.21 Most of the exposures reported to US Poison Centers are unintentional, and about ½ of them are in the 0-5 years age group.21
Although no deaths have been reported after accidental exposures to liquid nicotine, the potential for significant morbidity and mortality exists.
So what happened to our patient?
The patient’s clothes had a strong odor of vanilla (the flavoring on the liquid nicotine), so they were removed and the skin was washed. He was admitted to the pediatrics service, where he remained sleepy for the next 4 hours. He did not have any other significant clinical findings of nicotine poisoning. There was no recurrence of the seizure. The parents were educated on the dangers of highly concentrated liquid nicotine solutions. The patient was discharged home 12 hours after the exposure.